Posted by dewdropinn on August 4, 2007, at 15:36:16
In reply to Re: EMSAM Dosage - Dietary constraints?, posted by JohnSky on August 3, 2007, at 15:15:49
As I noted in an earlier post, the dietary risks associated with the higher doses of EMSAM are largely theoretical -- the theory is that, even though the patch enables selegiline to largely bypass the liver, some small modicum of the drug builds up in the liver, which in turn raises the risk of a tyramine induced hypertensive crisis. I would keep in mind that this is largely theoretical. During the clinical trials, independent and drug financed studies failed to produce any incidents of this tyramine reaction at any dose -- and they tried very hard to induce these reactions, because you can imagine the liability problems associated with releasing an MAOI that allegedly doesn't prose any risk of inducing tyramine related reactinos, and upon release patients begin experiencing this reaction en masse. In fact, one of the major delays in bringing the drug to market was due to Bristol-Myers desperate attempts to get the black box warning removed. So, there is a theoretical risk, and I would imagine there are isolated incidents of these reactions having occured, but in the real world setting, your chances of developing a tyramine reaction are incredibly remote and all clinical studies I am aware of demostrate that this is not a risk factor. The drug-drug interactions are where very real risks exist -- anti-histamines, narcotic pain killers, and many drugs commonly used in psychiatry are big no-no's (I'm sure your doctor is very aware of this.)
It's great to hear that your anxiety is decreasing -- this is totally consistent with my experience. I suspect that the true serotonergic effects of the drug start kicking in once you get to the higher doses, which should reduce anxiety and improve depression. As I mentioned earlier, removing the patch at bedtime can improve insomnia and the quality of sleep immeasurably -- and the vast majority of the drug is released during the course of the day, so you really aren't significanly reducing the dose by taking off the patch at night. I would at least experiment with removing the patch before bed -- it's such a simple thing to do, and you should know within a couple of days whether or not this procedure reduces the effect of the drug in any way. Sleep is essential to optimizing the response to almost any antidepressant, so even though you may be reducing the dose incrementally, you are probably also improving you capacity to respond to the drug. Does this make sense?
Best of luck,
> I've seen this debated somewhat on the forum... I'm wondering if I really need to follow the dietary constraints if I am on the 9mg patch. I seen written that the answer is no but I would sure like to see more evidence and hear from some people that have not followed the dietary constraints.
> Also, I went up to 9mg two days ago and I'm doing OK on this dose... meaning the anxiety isn't too bad. I was at 6mg for 5 weeks. The anxiety was bad for me at 6mg. I'm wondering how long before the 9mg is likely to kick in and help my depression?